Hello, I'm a carer for my hubby who is now +26 from SCT with AML, today he complaining of stomach pains aswell as the nausia he has had which he had anti sickness drugs for. I'm wondering if this could be something to do with gvhd of the gut is this how it happens does anyone know? We at hospital tomorrow for bloods etc but I'm worried, when does gvhd start??
Very sorry to hear about how your husband is doing. GVHD can start at any time after engraftment - in the first 100 days it is called acute, after 100 days is called chronic. Definitely mention it at the hospital tomorrow - the medical team are very experienced in looking for, diagnosing and treating GvHD. I had GvHD of the lower gut (voluminous amounts of diarrhoea were my symptoms), this sounds like the upper gut so sorry I can't help with sharing experiences on symptoms. Ring up immediately if it gets bad - hopefully you have a 24 hour number if you need it.
Sending you warm thoughts,
My name is Hayley and I am the nurse specialist in the patient experience team. Thanks for posting on the forum. I am sorry that your husband is having a difficult time at the moment.
D+26 is very early post transplant so he will still be at risk of some of the early side effects of treatment such as nausea, vomiting and diarrhoea. These symptoms can cause stomach pains, I am sure when you visit the hospital toady they will provide you with reassurance that although this is unpleasant it is normal. He should be on regular anti sickness drugs and if he is and they are not working then you need to let the hospital know. There are many types of anti sickness medications and sometimes its about finding the right one for you so do not be afraid to say if it is not working.
GvHD can start at any time really but it is more common when the immunosuppression begins to be weaned. Your husband will be on immunosuppression at the moment but it is too early to start weaning at the moment as he will have only just started to engraft. However occasionally GvHD happens sooner so symptoms that you can look for are a skin rash or changes in bowel habit like diarrhoea. It is common for post transplant patients to have an altered bowel habit because of the effects of the chemo, reduced appetite and the amount of medications that we ask you to take plus he is still at risk of getting infections in his bowel. So there is no need to panic if he has occasional diarrhoea, or his bowels are not back to normal but if this changes to more frequent diarrhoea that is large volumes then you need to let your transplant team know. Stomach pain can be associated with GvHD but it can also be associated with other problems so its important to not jump to conclusions. really the most important thing is to keep his transplant team informed and call them if you have any concerns.
Just in case you haven't been given the next seven steps, here is a link https://www.anthonynolan.org/sites/default/files/Next_Steps_Digital.pdf as this is a really good resource to have for both of you while your husband is recovering and what to expect in the next few months.
Keep us informed of his progress and I hope he feels better soon